Traveling with Diabetes
November 27, 2013 – 3:18 pm | No Comment

I’ve travelled several times each month this year and it’s given me some lessons:
I’ve learned that I get motion sickness on planes and cannot travel without taking Dramamine.  I tried to forego it once and …

Share
Read the full story »
Diabetes and work

Issues at the workplace and tips for handling them

Diabetes and relationships

Info on dating diabetics, dating, friendship, and family

Diabetes and your mind

How your mind affects your diabetes and what you can do to make the best of it

Diabetes and your body

Body image and issues, exercise and diabetes

Diabetes and Diet

Home » Diabetes and relationships, Diabetes Stories, featured, headline, Just For Women

Zoloft Killed that Loving Feeling

Submitted by on April 30, 2013 – 1:27 pm4 Comments

149288 508613999195735 1527614874 n thumb Zoloft Killed that Loving Feeling

I’m weaning myself off Zoloft.

I’ve been on it for about a year and a half now.  It has one major side effect for women-a sharp decrease in libido.  Others say it completely wipes it out.  I guess it depends on the person and how much they are taking.  Zoloft is an extremely popular drug in the US for anxiety and depression.  I started taking it for anxiety and a PMS disorder that I have and have been getting myself off because that one side effect is just too much.  I mean, I didn’t marry my husband so that we could just be best buds who partner up to raise children together, ya know?

But, getting off Zoloft takes time because withdrawal symptoms are harsh.  The times I’ve missed a dose or two I’ve felt like a squirrel on crack (I dunno, just picture what that must be like) and had major nausea on top of that.  A friend of mine recently pointed out the brilliance of this drug’s natural marketing ability.  Stopping it causes anxiety and depression which is what it treats in the first place.  There doesn’t seem to be any major health risks associated with taking it so it’s easier in the short term to just keep taking it.  Except if you’re a female, of course, and not a nun.

I can’t tell you how embarrassing it is to write publicly about this.  I do so because I think it’s possible that this drug has been responsible for some divorces or major relationship woes out there.  Because if you’re not aware of this side effect, you really might think you no longer love the person you’re with.  I mean, this is what separates us from our friends!  Seriously, without the awareness of Zoloft’s side effects your physical symptoms which manifest as “don’t touch me” might tell your logic (and that of your partner’s) that “I’ve lost that loving feeling, time to move on”.  I’ve always been one to research whatever medication I take to be aware of side effects so luckily for me it was more a matter of working around the issue with a patient and understanding husband.

Honestly, the way I’m working around the issue now is getting off this darn pill.  I’m down to 35mg and while I do this, I am finding it harder to cook, clean, and get out of bed in the morning (in other words, doing things I dislike).  I also worry about my anxiety raising my blood pressure, which has been high in the past and therefore a problem I realistically foresee having “any day now”.  But, I feel more like myself (I’m a naturally moody person, perhaps I should embrace that fact and just go with it) and I’m finding that exercising to the point of dripping with sweat is the best remedy for my negative tendencies.  Exhaustion from working out is calming so, it works as long as I just do it.

I’m all for a holistic lifestyle but also getting help when it’s needed.  Right now I need off this and if shoving my behind out the door every other day for a 5k run is going to help, then I will just have to suck it up.  So far so good!

One more thing, do I regret taking Zoloft in the first place?  Um, not really.  I was having panic attacks and not parenting my young children as well as I could because I was paranoid of what might happen to them.  Taking this for a while helped me not feel so afraid and live life without so much hesitation.  My whole family benefited from this.  But I think I’m ready to live without it.

Anyone else have experience with this?

share save 120 16 Zoloft Killed that Loving Feeling

4 Comments »

  • Kate says:

    5k every other day! Wow, amazing! I’m sure you’ll be feeling back to “normal” in no time Sysy. I’ve tried a couple of these types of drugs for either depression or anxiety before. I agree that they helped in the short term, but I experienced the same effect with all of them. It’s frustrating that they take away a part of life that can be so healthy, nurturing, and definitely at times necessary(!), in the guise of making us feel better. Personally, I stopped because I no longer felt any of the ups and downs that reminded me I was alive. I felt detached from too much in life. Best of luck with concurring the anxiety and thanks for the inspiration. Today I will run and enjoy the feelings it brings!

  • scully says:

    DITTO DITTO DITTO!!!
    Are you reading my mind? (or my blog) This is just uncanny.

    I am right there with you except my evil love dissipating drug is Effexor that I’m trying to get off of. Any tips? I’m trying everything right down to counting the granules in the capsules day to day.

    This stuff is good when you need it but terrible when you don’t.

  • Tim says:

    Thanks Sysy, I totally agree. The more we all share about the various medications we take and their side effects the better. Being diabetic has its share of effects from a sexual perspective that all of us have to deal with to one degree or another, men and women alike. Openly sharing tips and information can only benefit all of us. Thanks for being brave enough to do that. I agree, exercise can help with lots of issues we all face, perhaps your husband will go out and run/exercise with you. From my perspective that can only lead to even better things…

    Tim

  • Laura P. says:

    I am so glad you wrote about this. My husband started taking an anti-depressant for anxiety about 18 months ago until he was done with his graduate program. He recently weaned himself off of it was horrible. He tried so hard to control his anger and impatience, but he would just crack. He wanted so badly to not be dependent on them. I about told him to forget it and just take them for the rest of his life, but then all of a sudden things got a lot better. I guess it just had to work out of his system. That tells you how powerful these drugs are. It took a little over a month for his body to regulate. I juiced for him- to no avail and made him go to bed early, but it just took time. I wish people understood that more so they can just hold on and find other solutions to their issues than drugs. Good job Sysy. There is a place for these medicines, but hopefully not long term. We just have to make sacrifices for our weird and wonderful genes!!

Leave a comment!

Add your comment below, or trackback from your own site. You can also subscribe to these comments via RSS.

Be nice. Keep it clean. Stay on topic. No spam.

You can use these tags:
<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

This is a Gravatar-enabled weblog. To get your own globally-recognized-avatar, please register at Gravatar.